Nebraska, 2024

High Wind in Nebraska, December 30, 2024

December 30, 2024 · NWS CYS · 1 event in 1 county or zone

A strong cold front brought strong winds to parts of southeast Wyoming and western Nebraska on December 30.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong cold front brought strong winds to parts of southeast Wyoming and western Nebraska on December 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 30, 4:44 AM MST, 4 hours 23 minutes earlier. Its key messages:

  • Widespread strong winds are possible through the day Monday. High Wind Warnings have been issued.
  • Another round of high terrain snow expected through Tuesday morning. Winter Weather Advisories have been issued for accumulating and blowing snow.
  • Active long term pattern continues with snow chances and strong winds expected throughout the week.
Area forecast discussion, Dec 30, 4:44 AM MST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
444 AM MST Mon Dec 30 2024

.KEY MESSAGES...

- Widespread strong winds are possible through the day Monday.
  High Wind Warnings have been issued.

- Another round of high terrain snow expected through Tuesday
  morning. Winter Weather Advisories have been issued for
  accumulating and blowing snow.

- Active long term pattern continues with snow chances and
  strong winds expected throughout the week.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 438 AM MST Mon Dec 30 2024

With a progressive upper-level shortwave moving across the CWA early
this morning, expect an active day in terms of weather. This
progressive system will quickly track a cold front across the area
during the morning hours, which will lead to strong winds and the
development of snow. Latest surface analysis shows the surface low
in central Wyoming. This will quickly track across the northern
zones of the CWA and into north central Nebraska by mid-morning. As
the low tracks into Nebraska, it will deepen, becoming an impressive
998 mb low.

The deepening low will quickly establish a strong 17 mb MSLP
gradient across the CWA. The strengthening gradient will lead to
winds aloft increasing in magnitude to roughly 55 to 60 kts. This
combined with strong subsidence could lead to the potential for high
winds across portions of the CWA. The most likely area for high
winds will be from the South Laramie Range all the way east to
Cheyenne County in Nebraska. In these areas, winds aloft will be the
strongest with the greatest downward omegas. Hi-Res guidance also
shows the strongest gusts in these areas as well. High Wind Warnings
are already in effect for these areas through 5 PM this evening.
However, these may likely need to be cancelled early as the MSLP
gradient weaken through the afternoon. As for areas outside of the
High Wind Warnings, a windy day is still expected. Parts of the
Nebraska panhandle can still see wind gusts up to 50 MPH throughout
the day. Winds will ease during the evening as the surface low
tracks further east into Nebraska.

As previously mentioned, this system will move a cold front across
the CWA which not only will bring colder temperatures today, but the
chance for snow as well. With the front looking to be about halfway
across the CWA early this morning, precipitation has started to
light up on regional radar, with snow being reported in Douglas.
Although a good chunk of the CWA will see snow, not all locations
will see accumulating snow. The most likely areas to see
accumulating snow will be the high terrain. The Snowy and Sierra
Madres, as well as the North Laramie Range will likely all see
Advisory level snowfall amounts. As a result, the previous shift
issued Winter Weather Advisories for these areas. The biggest change
in this forecast package came the issuance of a Winter Weather
Advisory for Dawes County. Behind the front, winds will be
north to northwest. This is a good set-up for upslope flow for
both Chadron and the Pine Ridge which could lead to enhanced
snowfall totals. As the surface low moves further east, Hi-Res
guidance like the HRRR shows a prolonged period of wrap around
moisture affecting Dawes County. As a result, earlier runs of
the HRRR were showing pretty high accumulations for Dawes
County. Newer runs have thankfully become less bullish and more
in line with what ensemble guidance is showing. The NBM and the
GFS and ECMWF ensemble means show about 1 to 3 inches of snow
for Chadron. The NBM and HREF grand ensemble show 6+ inches of
snow in portions of the Pine Ridge above 4000 feet. These
enhanced upslope flow totals were enough to warrant an Advisory
for Dawes County, however, the added concern of blowing snow
from strong winds justifies the Advisory even more. The
combination of falling/blowing snow will likely lead to poor
visibility at times throughout the day and this evening. Other
areas of concern for potential blowing snow will be northern
Sioux County along the Pine Ridge, Lusk, and the Arlington zone.
These areas will also see some accumulations so the combination
of wind and snow could reduce visibilities and warrant a Winter
Weather Advisory later in the day. Snow will wind down
overnight, so most of the Advisories will expire at 11 PM.

Heading into Tuesday, a cold day is expected. 700 mb temperatures
will be around -13C which will lead to below average high
temperatures. Temperatures west of the Laramie Range will be in the
20s, with areas to the east in the low to mid 30s. Yet another weak
disturbance passing aloft could lead to the development of light
snow showers across the areas. These showers could lead to some
light accumulations, but most snowfall should be confined to the
high terrain. Those welcoming in the new year Tuesday night can
expect frigid temperatures. Temperatures around midnight will
be in the single digits to teens, with overall low temperatures
Tuesday night expected to be in the single digits for most
locations.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 438 AM MST Mon Dec 30 2024

An active long term pattern remains the trend for the up-coming week
into the weekend. Several shortwaves and disturbances will traverse
through the flow, leading to daily mountain snow chances, near-daily
chances for strong to high winds, and the potential for widespread
snow over the weekend.

Upper-level northwesterly flow is expected to dominate the region
from Wednesday morning through early Saturday morning as an upper-
level trough remains positioned over the eastern CONUS and a ridge
builds over the western CONUS. With northwesterly flow overhead, the
door is open for several disturbances to push through the upper-
level flow and impact the region. Strong to elevated winds look
likely Wednesday, Thursday, and Friday as a strong 700mb jet remains
overhead. Late Wednesday night through the day Thursday looks to be
the best chance for high winds as the 700mb jet begins to approach
55-60kts across the Laramie Range with ample subsidence along the
mountain ranges and an apparent mountain wave setup in the GFS omega
fields. In-house guidance is also on board with the potential for
high winds, showing an 60-65% probability of high winds at the
Arlington wind prone zone. Guidance is less favorable for high winds
at Bordeaux, but with a strong, westerly, 700mb jet overhead during
the week high winds at Bordeaux cannot be ruled out at this time.
Even the I-80 summit looks to see a prolonged period of elevated to
high winds Wednesday through Friday, with the best chance on
Thursday with the very strong 700mb jet overhead.

Daily snow chances are expected for the mountain zones as
northwesterly flow aloft leaves the door open for passing
disturbances. Additionally, a 700mb ridge is progged to setup across
the Central Plains, leading to prolonged periods of southwesterly
flow across the Sierra Madre and Snowy Ranges. Southwesterly 700mb
winds across the higher terrain are expected to remain in place
Wednesday through late in the day Saturday, leading to ample upslope
flow. Surface flow remains primarily southwesterly across the
mountains throughout the week, with a period of southerly flow
developing Friday into Saturday. Southerly flow favors upslope along
both the Sierra Madre and Snowy Ranges, with the Snowy Range not
being shadowed as they tend to be during southwesterly flow. In
addition to upslope flow, moist, isentropic lift will be present
throughout the week across the higher terrain, with only brief lulls
in this lift. Therefore, prolonged mountain snow is expected this
week, with the potential for over 20 inches of snow throughout the
week.

Temperatures throughout the week ahead will be much closer to
average than has been observed over the last several weeks. Highs on
Wednesday will be in the mid-20s to upper-30s area wide, after a
very chilly start to the morning. A warming trend is expected
Thursday onward partially due to ongoing downslope flow along the
Laramie Range and warming 700mb temperatures. Highs Thursday and
Friday will be in the mid-30s to low-40s, with warmer temperatures
possible just downstream from the Laramie Range. Temperatures begin
to cool Saturday onward as the next upper-level system approaches
the region, with highs dipping back into the 20s and 30s with very
cold morning lows for the CWA.

The next upper-level trough looks to move towards the region for the
weekend. There is some discrepancies between long range models with
the exact propagation and orientation of this system. The GFS
suggests a negatively tilted trough coming on shore Friday and
advancing towards the Intermountain West, becoming more neutrally
tilted by Sunday and lingering around the region until Monday. The
ECMWF on the other hand shows a neutrally tilted trough pushing
towards the region Saturday and steadily advancing west to east
across the CWA before departing the region by midday Sunday. Both
models suggest a fairly good vertical stacking of the low,
especially as the GFS transitions towards a more neutral tilt
Saturday and Sunday. The 500mb low is well aligned with the upper-
level low in the GFS and the ECMWF also keeps the upper-level and
mid-level lows well aligned through the duration of the event. The
700mb low becomes more messy in both long range models, but
generally remains vertically stacked with the mid- and upper-level
lows. A well defined surface low is currently not discernible in
either model, suggesting that the surface low may be slightly weaker
than the system suggests it should be. However, both long range
models suggest an impactful system bringing widespread snow across
the CWA. The GFS solution, with the slower trough passage, would
likely bring more snow the region as the best lift remains in the
area for longer. The ECMWF solution, with a quicker more even trough
passage, would result in less snow as the best lift would more
downstream more quickly. Despite their differences, both the ECMWF
and GFS bring very cold 700mb temperatures back into the region,
resulting in much cooler surface temperatures. Did decrease
temperatures for Saturday and Sunday, but did not make any huge
changes as this system is still almost a week out.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 415 AM MST Mon Dec 30 2024

Yet another active and challenging forecast across the region.
Very strong and very gusty winds are expected today across all
terminals, with the highest winds likely at KCYS, KRWL, KSNY,
and KAIA. Winds will continue to increase over the next few
hours and will not begin decreasing until after sunset. Expect
gusts between 35 and 50kts across all terminals.

In addition to windy conditions, several terminals are expected
snowfall, some of which will likely be significant. KCYS may see
a brief period of light snow as some snow showers off to the
northwest slowly move towards the terminal and drop conditions
briefly to MVFR. Snow showers quickly move off and KCYS returns
to VFR conditions for the remainder of the period. KLAR may see
a brief period of IFR conditions as snow showers move through
the morning, while KRWL will drop to MVFR with any snow showers.
All terminals across the Panhandle are expected to see IFR to
even LIFR conditions as heavy snow moves across the region. KCDR
expected to see the worst conditions, with visibility at or
below 1/2SM, ceilings below 1000ft, and blowing snow by the
evening hours. IFR conditions expected to continue through much
of the TAF period after they begin.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 AM MST Tuesday for WYZ103-104.
     High Wind Warning until 5 PM MST this afternoon for WYZ110-
     116>119.
     Winter Weather Advisory until 11 PM MST this evening for
     WYZ112-114.
NE...Winter Weather Advisory from 8 AM this morning to 11 PM MST
     this evening for NEZ002.
     High Wind Warning until 5 PM MST this afternoon for NEZ054-055.

&&

SHORT TERM...SF
LONG TERM...AM
AVIATION...AM
Hazardous weather outlook, Dec 30, 2:22 AM MST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
222 AM MST Mon Dec 30 2024

NEZ003-019>021-095-096-WYZ102-105-107>109-111-113-115-310930-
Box Butte County-Scotts Bluff County-Banner County-Morrill County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
222 AM MST Mon Dec 30 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY

A cold front moving across the area will bring cooler
temperatures, windy conditions, and the chance for snow.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

Active long term pattern continues with snow chances and strong
winds expected throughout the week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ054-055-WYZ106-110-116>119-310930-
Kimball County-Cheyenne County-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
222 AM MST Mon Dec 30 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY

Widespread strong winds are possible today. High Wind Warnings
have been issued. Wind gusts over 60 MPH will be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

Active long term pattern continues with snow chances and strong
winds expected throughout the week.

.Spotter information statement...

Please report strong winds or wind damage to the NWS.

NEZ002-WYZ101-103-104-112-114-310930-
Dawes County-Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Sierra Madre Range-Snowy Range-
222 AM MST Mon Dec 30 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY

Another round of mountain snow expected through Tuesday morning.
Winter Weather Advisories have been issued for accumulating and
blowing snow. Accumulating snow is also likely in the Pine Ridge.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

Active long term pattern continues with snow chances and strong
winds expected throughout the week.

.Spotter information statement...

Please report snowfall totals to the NWS.

In the hours before

Local storm report, Dec 30, 6:49 AM MST, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
649 AM MST Mon Dec 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     Non-Tstm Wnd Gst 1 NNW Whitaker          41.42N 104.88W
12/30/2024  M58 MPH          Laramie            WY   Mesonet

            Mesonet station KWTR 0.6 NW Whitaker
            (WYDOT).

0326 AM     Non-Tstm Wnd Gst 1 NNW Whitaker          41.42N 104.88W
12/30/2024  M58 MPH          Laramie            WY   Mesonet

            Mesonet station KWTR 0.6 NW Whitaker
            (WYDOT).

0436 AM     Non-Tstm Wnd Gst 11 SE Arlington         41.50N 106.05W
12/30/2024  M59 MPH          Albany             WY   Mesonet

            Mesonet station WY25 10.7 SE Arlington
            (WYDOT).

0642 AM     Non-Tstm Wnd Gst Vedauwoo                41.16N 105.40W
12/30/2024  M58 MPH          Albany             WY   Mesonet

            Mesonet station KVDW Vedauwoo (WYDOT).

&&
Local storm report, Dec 30, 8:09 AM MST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
809 AM MST Mon Dec 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     Non-Tstm Wnd Gst 7 ESE Arlington         41.55N 106.09W
12/30/2024  M58 MPH          Carbon             WY   Mesonet

            Mesonet station WY24 6.9 E Arlington
            (WYDOT).

&&

MRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cheyenne

When
December 30, 9:07 AM MST to 11:53 AM MST
Where
Cheyenne forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
COOP Observer
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

A peak wind gust of 63 MPH was recorded at a CWOP site 7 WNW Lorenzo at 11:53 AM MST on 12/30.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223159.